Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 4, NWS Medford, OR

February 5, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Feb 5, 2022, 1:48 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Feb 6, 2022, 1:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2022, 1:48 AM PST (09:48 UTC)
In effect from
Feb 6, 2022, 1:00 PM PST
Expired
Feb 6, 2022, 10:00 PM PST
In force
9 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2022-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2022-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2195 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

121 
WHUS46 KMFR 050948
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
148 AM PST Sat Feb 5 2022

ORZ021-022-060015-
/O.NEW.KMFR.BH.S.0004.220206T2100Z-220207T0600Z/
South Central Oregon Coast-Curry County Coast-
148 AM PST Sat Feb 5 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING...

* WHAT...An elevated threat for hazardous sneaker waves expected.

* WHERE...Beaches along the southern Oregon Coast, including the
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath..

* ADDITIONAL DETAILS...The sneaker wave threat is highest during
  high tide Sunday afternoon, which occurs between 3 and 4 pm 
  PST. Waves will gradually lower as the tide goes out Sunday 
  evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
112 
WHUS46 KMFR 052350
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
350 PM PST Sat Feb 5 2022

ORZ021-022-061200-
/O.CON.KMFR.BH.S.0004.220206T2100Z-220207T0600Z/
South Central Oregon Coast-Curry County Coast-
350 PM PST Sat Feb 5 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM SUNDAY
AFTERNOON THROUGH SUNDAY EVENING...

* WHAT...An elevated threat for hazardous sneaker waves expected.

* WHERE...Beaches along the southern Oregon Coast, including the
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From Sunday afternoon through Sunday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath..

* ADDITIONAL DETAILS...The sneaker wave threat is highest during
  high tide Sunday afternoon, which occurs between 3 and 4 pm 
  PST. Waves will gradually lower as the tide goes out Sunday 
  evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
733 
WHUS46 KMFR 061006
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
206 AM PST Sun Feb 6 2022

ORZ021-022-070600-
/O.CON.KMFR.BH.S.0004.220206T2100Z-220207T0600Z/
South Central Oregon Coast-Curry County Coast-
206 AM PST Sun Feb 6 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 1 PM PST THIS
AFTERNOON THROUGH 10 PM PST THIS EVENING...

* WHAT...An elevated threat for hazardous sneaker waves expected.

* WHERE...Beaches along the southern Oregon Coast, including the 
  beaches of Douglas, Coos and Curry Counties.

* WHEN...From 1 PM PST this afternoon through 10 PM PST this 
  evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...The sneaker wave threat is highest during
  high tide this afternoon, which occurs between 3 and 4 pm PST.
  Waves will gradually lower as the tide goes out this evening.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
716 
WHUS46 KMFR 070543
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
943 PM PST Sun Feb 6 2022

ORZ021-022-070645-
/O.EXP.KMFR.BH.S.0004.000000T0000Z-220207T0600Z/
South Central Oregon Coast-Curry County Coast-
943 PM PST Sun Feb 6 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS
EVENING...

With a lowering tide and a shortening of the swell period, the
sneaker wave threat is minimal and the beach hazard statement will
be allowed to end at 10 PM PST.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Feb 4, 9:17 PM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 4, 9:17 PM PST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Medford OR
917 PM PST Fri Feb 4 2022

.UPDATE...
Lower level cloud cover in northwest flow behind the weakening
cold front moving through the area has been more extensive than
numerical model guidance has generally indicated this evening
across eastern Douglas and northern Klamath counties. Therefore,
the sky cover forecast has been updated to account for this. This
cloud cover is likely to gradually dissipate overnight into the
morning in those areas as the remnants of the front dissipate
further.

&&

.DISCUSSION...
A weak front under northwest flow has dropped a hundredth of an
inch or two of light rain and drizzle across portions of Coos
County today- a paltry amount for the calendar day. In fact, the
average amount observed for this calendar day from 1991-2020 at
North Bend is actually 0.25" and it's 0.13" for Roseburg.

In the wake of today's weak front that clipped northwestern
portions of the forecast area, high pressure will rebuild over the
Pacific Northwest this weekend. This time the high will actually
be fairly progressive, moving from northwest to southeast through
the forecast area through the weekend. The southern end of
another weak low pressure trough will then clip us Monday.
Easterly flow associated with the high building and moving through
is likely to result in warm conditions during the afternoons this
weekend, especially Sunday and, likely, lingering into Monday.

Of course, the big question that many are wondering is, 'When
will we see meaningful precipitation again, like we expect in the
wet season?' That's a tough question to answer because the
ensembles are generally indicating what they have been for nearly
a month now- hope in the 3-4 week period. Thus, it's tough to
trust what's being shown due to poor recent ensemble performance
at that lead time.

Therefore, we need to look to what might trigger a pattern change.
Today's CPC analysis and ensemble forecasts indicate that the
Madden Julian Oscillation is becoming more active and it may be of
at least some significance as we go through the remainder of the
month in that it could help to alter the pattern that we've been
stuck in.

All in all, ensembles suggest some weak low pressure troughing
working it's way under the general ridging in the eastern Pacific
to off of the California coast on or about Feb 12th. ECE guidance
suggests this might be the beginning of a cooler than normal
period after about a preceding week of anomalous warmth across
the area. And, while above normal precipitation does not look like
a possibility until at least the last week of this month per the
ECE, the ECE suggests at least some precipitation for much of the
forecast area arriving in the week of the 14th-20th. Of course,
we'll be keeping an eye on it, as the current pattern is pretty
well figured out in that it's generally been with us since the
second week of January. ~BTL

&&

.AVIATION...05/00Z TAFs...Along the coast and just offshore, the
latest satellite image shows marine stratus mainly confined from
around Bandon north. Elsewhere skies are clear and should remain
that way until at least 4z. A weak front will result in marine
stratus moving or forming along the coast of the coast and this is
expected to last into most of tomorrow morning resulting in IFR
ceilings. A drier air mass will push into the area tomorrow
afternoon with light offshore flow which should be sufficient enough
to keep conditions VFR between 17-18z tomorrow. Of note: The
prevailing conditions at North Bend is expected to be MVFR, however,
very brief periods of VFR ceilings cannot be ruled out between 0z
and 4z.

Elsewhere, VFR conditions will continue through the TAF period. The
exception will be in the Umpqua Basin where low clouds and fog will
result in LIFR conditions late tonight through most of tomorrow
morning. The TAF at Roseburg shows improving conditions at 18z, but
there's a chance this could be delayed by an hour or so.
-Petrucelli

&&

.MARINE...Updated 830 PM PST Friday, 4 February 2022...Relatively
quiet conditions are expected into tonight. A thermal trough will
redevelop Saturday, producing another round of gusty north winds and
steep seas. The thermal trough will weaken Sunday into Monday, then
strengthen again Tuesday and lasting into most of next week
with moderate to strong winds, especially south of Cape Blanco.
-Petrucelli

&&

.PREV DISCUSSION... /Issued 351 PM PST Fri Feb 4 2022/

Updated Aviation Discussion.

DISCUSSION...

Short Term...Tonight through Sunday Night...Strong and resilient
upper level ridging is firmly in control of the region, and as a
result, warm and dry conditions will be the rule through the
weekend and beyond. A very weak front is attempting to push inland
today, but it will be unable to penetrate far into the dry air
mass in place, and will dissipate as it crosses the coastline this
evening. A few hundredths of an inch of rain are possible along
the coast north of Cape Blanco and into the coastal mountains, and
some very light precipitation may even make it into far north
central Douglas County, but other than these areas, slightly
cooler temperatures today and increased cloud cover will be the
only features hinting at the front's existence.

Once the front passes, high pressure rebounds quickly offshore
and inland tomorrow, with a thermal trough developing in between
along the coast. This will produce easterly, offshore winds
through the rest of the weekend, and temperatures will see a
sharp warming trend. High temperatures Sunday will reach values of
10 to 15 degrees above normal for early February, which would be
more in line with late April. This warming will be especially
noted along the south coast near Brookings, where the Chetco
Effect could push temperatures above 70 degrees.

As with most offshore winds, humidities will lower significantly,
and with such dry conditions, low temperatures in the valleys are
likely to be below normal for this time of year. This will result
in wide morning to afternoon temperature swings. Overnight and
early morning fog is possible, mainly in the Umpqua and coastal
valleys, but dry air should otherwise prevent fog formation.

Long Term...Monday through Friday...A weak short wave will move
over the ridge and into the area on Monday. This system is
forecast to track into Washington and northern/central Oregon so
may have little effect over southern Oregon and northern
California. There is a low chance(5-10%) for precipitation across
northwest portions of the area along the Coos and Douglas coasts
and otherwise, models support dry conditions inland across
southern Oregon and northern California.

On Monday night and Tues day there is high confidence that an upper
level ridge  with dry northerly flow aloft will return. This upper
level ridge will strengthen late Tuesday through Wednesday and
remain in place on Thursday. Current ECMWF and NAEFS ensembles
indicate this will be an anomalously strong ridge (in the upper 90th
- 99th percentile for 500mb heights). Additionally, with this
pattern, a surface thermal trough is likely to develop at the coast
with dry, offshore northeasterly winds over the coastal mountains
and strong to moderate northerly winds across the coastal waters.
Inland over the mountains, this pattern would support low daytime
humidities and moderate overnight humidity recoveries along with
breezy to gusty east/northeast winds over exposed ridges.

For inland valleys, expect strong temperature inversions with mild
to warm afternoon temperatures and cold morning temperatures. Also
expect light winds during this period with little vertical mixing of
air. Some localized morning low clouds or fog are possible in
protected valleys such as the Umpqua Valley. The main concern during
this timeframe across valley locations, will be the potential for
air stagnation due to limited vertical mixing and light winds in the
lower mixed layer.

On Friday, the upper level ridge pattern may weaken when another
shortwave trough is forecast to move into the region.

Of note, the 8 to 14 day outlook, valid February 12-18 2022,  calls
for a continuation of the dry pattern with a 50-60% chance of above
normal temperatures and below normal precipitation over the area.
-CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...
     Small Craft Advisory from 10 AM to 10 PM PST Saturday for
     PZZ350-356-370-376.

BTL/MAP/CC

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.